MAUDE Adverse Event Report: STERILMED, INC. EP CATHETER DIAGNOSTIC POLARIS X STEERABLE DECAPOLAR 270DEG STANDARD; CATHETER, RECORDING, ELECTRODE, REPROCESSED

STERILMED, INC. EP CATHETER DIAGNOSTIC POLARIS X STEERABLE DECAPOLAR 270DEG STANDARD; CATHETER, RECORDING, ELECTRODE, REPROCESSED
Catalog Number EPT7005D
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
At the time of this submission, the device has not yet been returned for investigation.However, photographs of the device issue were received.The provided photographs show the distal section of an unidentifiable ep catheter device, outside of any type of packaging.There are no observed contaminants on the device indicating use or exposure in the field.There is an observed separation at a transition point along the catheter shaft, exposing the internal electrical wires.The electrical wires appeared to be intact (no wires protruding out).The transition point appears to be a connection joint between the distal section of the shaft containing the electrodes and the remaining proximal section of the shaft.It is not determined from the photograph whether this is due to a failure of a bond between these two sections or if this should be one whole continuous piece.In the photograph, there is a sterilmed label nearby, partially obscured by packing wrap.The information appears to match the reported device information and lot number reported.However, while the provided media file is viewable, as there are other decapolar ep catheters with similar color shafts, there is no determination that the device in the photograph is the reported involved device, an ep technologies device, the associated model ept7005d or even a reprocessed device, since there¿s no evidence of a sterilmed reprocessing logo, stamp, marking or flag label to verify it is sterilmed product.Thus, the reported complaint condition cannot be confirmed.As well, as device was removed from its packaging and used in the reported procedure, possible causes for this observed condition could be mishandling subsequent to distribution, including shipping/storage conditions or improper manipulation of the catheter.The instructions for use (ifu) states: "inspect package and product and do not use the device if damage is noted or sterility appears to be compromised." "careful manipulation must be performed in order to avoid cardiac damage, perforation or tamponade.Catheter advancement and placement should be done under fluoroscopic guidance through a guiding sheath.Do not use excessive force to advance or withdraw the catheter through the guiding sheath, when resistance is encountered.In addition, extra care should be taken while inserting, aspirating and manipulating the guiding sheath." "never manipulate the ¿ deflectable section of the shaft while within the introducer".A review of the device history record found that the devices reprocessed under lot# 2078149 passed all necessary visual and functional criteria prior to being distributed to customers.A manufacturing record evaluation was performed for the finished device lot# 2078149, and no non-conformance's were identified.Once device is received, a complete evaluation will be conducted.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent an atrial flutter procedure with an ep catheter diagnostic polaris x steerable decapolar 270deg standard catheter, and the tip became partially separated from the shaft.After the device was removed the patient, it was noticed that the tip was separated from the shaft and internal components were exposed which held the catheter tip to the shaft to prevent a full separation.There was no delay, medical intervention or patient consequence.The procedure was canceled due to non-induction because the patient was in atrial fibrillation and did not actually have a flutter.This cancellation was unrelated to the catheter issue.This event has been assessed as a reportable event.
 
Additional Manufacturer Narrative
It was reported that a patient underwent an atrial flutter procedure with an ep catheter diagnostic polaris x steerable decapolar 270deg standard catheter, and the tip became partially separated from the shaft.The device was returned on june 6, 2019, examined and subjected to full functional testing.The distal tip of the device, a length measured at 93 cm transitions from a light gray to blue.At a distance measured at 89 cm the sheath of the device was completely separated and split.This sheathing was separated and now exposed the wiring within.The internal wire insulation was viewed and found to be intact with no observable breaches within their insulation found under magnification.It was also noted that the sheath had been folded upwards towards the distal tip and onto itself as would happen if when the device was removed from tight confines after the breach occurred.Engineering was consulted concerning the breach.The sheath was unfolded to show the tear site more clearly.No conclusion as to the root cause could be determined.It may have been linked to the use of the device in the field, or due to a weak point during its original manufacturing resulting in the breach, possibly during mishandling during removal.The catheter tracking system shows that the catheter had been reprocessed twice.First in february of 2018 and again in november of 2018.No defect was reported or found with the electrical capabilities of the device.The device's curve testing was performed and compared to the appropriate curve reference document.The device was able to meet the minimum requirements as defined on said reference document.No defect was found with the curve of the complaint device.The root cause for the damage to the tip is uncertain.There is evidence that the device made patient contact, as well as disclosure from the account that the device made patient contact.The breach may have been due to the handling of the device in the field, or excessive strain on the device during its use in the field.The instructions for use for the device states: 8.Prior to removal of the catheter, confirm that the tip is in the neutral position.A manufacturing record evaluation was performed and no discrepancies were noted and no non-conformances identified.Manufacturer's ref.No: (b)(4).

Brand Name
EP CATHETER DIAGNOSTIC POLARIS X STEERABLE DECAPOLAR 270DEG STANDARD
Common Device Name
CATHETER, RECORDING, ELECTRODE, REPROCESSED
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key8580255
Report Number2134070-2019-00134
Device Sequence Number1836728
Product Code NLH
UDI-Device Identifier10888551010771
UDI-Public10888551010771
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K051220
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/29/2019
Device Catalogue NumberEPT7005D
Device Lot Number2078149
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/06/2019
Initial Date Received by Manufacturer 04/09/2019
Supplement Date Received by Manufacturer06/06/2019
Initial Report FDA Received Date05/03/2019
Supplement Report FDA Received Date06/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1